July 12, 2016 Bruce Robinson no comments

Venous thromboembolism (VTE) is a process in which blood clots form in and travel through the veins. These blood clots can be very dangerous as they can cut off and block essential blood supplies to major organs of the body. VTE includes diseases such as deep vein thrombosis (DVT) and pulmonary embolism (PE). Disruption to the flow of blood, damage to the lining of the blood vessel walls, and an unbalanced blood composition can all lead to VTE. Vessel walls can become damaged due to surgery or injury, and this damage can obstruct the flow of blood. This obstruction can lead to the formation of blood clots, which can be dangerous and potentially life–threatening.

Cancer patients undergoing chemotherapy sometimes require multiple blood transfusions. In an effort to reduce the number of blood transfusions needed by patients undergoing chemotherapy, erythropoiesis–stimulating agents are given to cancer patients. Erythropoiesis is the process by which red blood cells are produced, and erythropoiesis–stimulating agents are designed to increase red blood cell production. However, recent studies indicate that erythropoiesis–stimulating agents may be linked to an increased risk of venous thromboembolism.

Research that was conducted appeared to indicate that cancer patients not receiving erythropoiesis–stimulating agents were less likely to develop venous thromboemobolism than those that were receiving erythropoiesis–stimulating agents.

Individuals that have medical conditions or risk factors that cause poor blood circulation face an increased risk of developing some form of venous thromboemoblism. When individuals develop VTE as a result of receiving erythropoiesis–stimulating agents these individuals could be the victims of medical malpractice, especially if the individual had other risk factors for VTE as well.

Venous thromboembolism can obstruct blood circulation in an individual’s lungs, cause breathlessness, dizziness, or shock, and can even cause death. VTE can be treated through medicines and surgery, but the individual may not exhibit any initial symptoms to warn them of this potentially dangerous condition. Symptoms of VTE do not usually present in an individual until the blood clot breaks loose and is obstructing blood flow. For example, when a clot has dislodged and is blocking the flow of blood to the lungs individuals may experience chest pains, shortness of breath, and may cough up blood. Individuals that have been administered erythropoiesis–stimulating agents and suffered injuries from venous thromboembolism may be entitled to seek damages for medical malpractice. If health care providers fail to adequately warn individuals of the side effects of erythropoiesis–stimulating agents or fail to closely monitor the patient’s condition after administering erythropoiesis–stimulating agents and the patient is injured as a result, the doctor may be held accountable for medical malpractice.

Robinson & Associates is here to help you 24/7. Contact Us Now.

Subfooter
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.